Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 43, NWS Glasgow, MT

June 17, 2014McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 17, 2014, 10:20 PM MDT for McCone County, Montana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2014, 10:20 PM MDT (04:20 UTC)
Expired
Jun 17, 2014, 11:15 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McCone County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:25 PM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 2:25 PM MDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT TUE JUN 17 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
DEEP MOISTURE IS IN PLACE ACROSS NORTHEAST MONTANA THIS
AFTERNOON...SETTING THE STAGE FOR A GOOD PRECIP EVENT ACROSS MOST OF
THE AREA.

THE INITIAL PUSH OF PRECIPITATION ASSOCIATED WITH A LARGE UPPER
LOW OVER THE NORTHERN ROCKIES HAS CLEARED ALL BUT THE FURTHEST
NORTHERN REACHES OF NORTHEAST MONTANA AS OF 2 PM THIS AFTERNOON.
FURTHER SOUTH A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ERUPTING
ALONG A STALLED FRONTAL BOUNDARY FROM BAKER THROUGH CIRCLE TO FORT
PECK. A TORNADO WATCH IS IN EFFECT...AND THESE STORMS WILL NEED TO
BE MONITORED FOR HAIL...HEAVY RAIN...AND POSSIBLE TORNADOES
THROUGH THE EVENING HOURS. EXPECT AFTER THE DEEP INSTABILITY IS
CHEWED UP A CONVECTIVE COMPLEX WILL SET UP...KEEPING EXCELLENT
CHANCES FOR PRECIP GOING ACROSS THE EAST OVERNIGHT. GUSTY EASTERLY
WINDS WILL ALSO CONTINUE THROUGH THE EVENING HOURS THANKS TO
ONGOING CONVECTION AND A TIGHTENED PRESSURE GRADIENT AT THE
SURFACE. THUS ISSUED A LAKE WIND ADVISORY FOR FORT PECK LAKE.

WEDNESDAY MORNING PRECIPITATION WILL BEGIN TO TAPER OFF SOME FROM
SOUTH TO NORTH AS THE VERTICALLY STACKED LOW WRAPS IN DRIER AIR
FROM THE SOUTH. HOWEVER...WITH LINGERING MOISTURE FROM TONIGHTS EXPECTED
PRECIPITATION EVENT...SHOWERS AND POSSIBLE THUNDERSTORMS WILL CONTINUE
TO DEVELOP IN A SCATTERED FASHION.

WEDNESDAY NIGHT INTO THURSDAY THE UPPER LOW SLOWLY DRIFTS EASTWARD
OVER NORTHEAST MONTANA. EXPECT CONTINUED SCATTERED
SHOWER/THUNDERSTORM ACTIVITY THANKS TO LINGERING MOISTURE AND INSTABILITY
DRIVEN BY THE LOW OVERHEAD. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
WITH CONTINUED CONCERNS REVOLVING AROUND THE CLOSED LOW IN THE
SHORT TERM...NO CHANGES WERE MADE TO THE GOING LONG TERM FORECAST.
GILCHRIST

PREVIOUS LONG TERM DISCUSSION...BY THURSDAY NIGHT...THIS SLOW
MOVING STORM SYSTEM WILL FINALLY BE PUSHING NORTHEAST OUT OF OUR
CWA...BUT WHAT FORM IT TAKES AS IT LEAVES IS UNCERTAIN AS THE GFS
WANTS TO KEEP IT AS ONE LARGE CLOSED LOW AND THE EC WANTS SPLIT IT
INTO TWO SEPARATE SMALLER LOW CENTERS. LATE THURSDAY THROUGH LATE
FRIDAY...A FEW LINGERING SHOWERS OR ISOLATED THUNDERSTORMS COULD
IMPACT PORTIONS OF NORTHEAST MONTANA.

REGARDLESS OF THE DEPARTING STORM SYSTEM...WEAK UPPER-LEVEL RIDGING
TAKES OVER EARLY SATURDAY THROUGH EARLY SUNDAY KEEPING PRECIPITATION
AWAY FROM NORTHEAST MONTANA FOR THE MOST PART.

SUNDAY NIGHT AND BEYOND...MODELS SHOWING A BROAD AREA OF BENIGN
LARGE-SCALE FLOW...BUT STILL WITH ENOUGH MODEL DIFFERENCES THAT
WARRANTED A GFS/EC BLEND WITH CLIMO POPS TO ACCOUNT FOR THE
UNCERTAINTY THIS FAR OUT IN THE FORECAST PERIOD. THERE DOES NOT
SEEM TO BE ANY SIGNIFICANT STORM SYSTEMS SET TO IMPACT OUR REGION
IN THE EXTENDED FORECAST PERIOD.

TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL GRADUALLY CLIMB
TO ABOVE NORMAL LEVELS FOR THIS TIME OF YEAR. BMICKELSON

&&

.AVIATION...

SYNOPSIS: AN UPPER LOW FROM THE PACIFIC NORTHWEST WILL CONTINUE
DIRECTING SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST MONTANA
THROUGH THE EVENING AND OVERNIGHT HOURS. BEST CHANCES FOR
WIDESPREAD ACCUMULATING PRECIPITATION IS DURING THE AFTERNOON AND
EVENING HOURS TODAY. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE OVER THE LOWER YELLOWSTONE RIVER VALLEY...INCLUDING THE
KSDY AND KGDV TERMINALS.

FLIGHT CATEGORY: VFR BECOMING MVFR THIS AFTERNOON WITH VCTS AT MOST
LOCATIONS. IF A STORM HAPPENS TO PASS DIRECTLY OVER A TAF
SITE...LIFR CONDITIONS OR WORSE WOULD BE LIKELY UNDER HEAVY
RAINFALL. EXPECT AMENDMENTS THIS THROUGH THIS EVENING. MVFR CIGS
ARE EXPECTED TO LINGER INTO WEDNESDAY MORNING AS SHOWERS PERSIST
ACROSS THE REGION.

WINDS: EASTERLY WINDS UP TO 30 MPH ARE POSSIBLE TODAY AND COULD
BECOME VARIABLE AND GUSTIER NEAR THE STRONGER STORMS. WINDS ARE
EXPECTED TO SLACKEN SOME OVERNIGHT TONIGHT BEFORE AGAIN BECOMING
GUSTY WEDNESDAY MORNING. BMICKELSON/GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 1:07 PM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
107 PM MDT TUE JUN 17 2014

MTZ016>021-059>062-180600-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
107 PM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL
SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA
THROUGH WEDNESDAY MORNING. AT THIS TIME FLOODING IS NOT
EXPECTED...HOWEVER SOME PONDING OF WATER OVER LOW LAND AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ022>027-180600-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
107 PM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL
SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA
THROUGH WEDNESDAY MORNING. SOME STRONGER STORMS SOUTHEAST OF FORT
PECK LAKE THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. A TORNADO WATCH IS
IN EFFECT THROUGH 8 PM MDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 17, 5:00 PM MDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
500 PM MDT TUE JUN 17 2014

MTZ017-018-022-023-061-180000-
DANIELS-GARFIELD-MCCONE-VALLEY-
500 PM MDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 600 PM MDT.

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS 7 MILES SOUTH OF FORT PECK AND 10 MILES SOUTH
OF LARSLAN...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   DUCK CREEK FISHING AND  DUCK CREEK REC AREA...
   FORT PECK...
   NASHUA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4827 10670 4821 10636 4871 10625 4870 10584
      4813 10611 4760 10626 4767 10663
TIME...MOT...LOC 2259Z 189DEG 11KT 4793 10639

RJM
WEATHER.GOV/GLASGOW
Special weather statement, Jun 17, 5:14 PM MDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
514 PM MDT TUE JUN 17 2014

MTZ025>027-180015-
DAWSON-PRAIRIE-WIBAUX-
514 PM MDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF CARLYLE...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   WIBAUX...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4663 10426 4664 10435 4666 10437 4667 10442
      4668 10443 4668 10459 4665 10461 4665 10472
      4661 10474 4661 10482 4714 10450 4698 10403
      4695 10403
TIME...MOT...LOC 2313Z 216DEG 16KT 4674 10451

RJM
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:42 PM MDTSpecial Weather StatementGGWDaniels63 min
Jun 17, 6:44 PM MDTAreal Flood AdvisoryGGWPhillips, Valley6 hr
Jun 17, 7:20 PM MDTSpecial Weather StatementGGWMcCone55 min
Jun 17, 9:32 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie58 min
Jun 17, 10:15 PM MDTSpecial Weather StatementGGWMcCone60 min
Jun 18, 8:41 AM MDTAreal Flood AdvisoryGGWGarfield, McCone, Prairie24 hr
Jun 18, 11:28 AM MDTAreal Flood AdvisoryGGWPhillips36 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.